Jakafi Risks Require Monitoring of Dose During First Three Months: Study

In response to concerns about the potential risks associated with Jakafi, researchers warn that doctors should closely monitor patients during the first three months they are on the myelofibrosis drug.

A study published this month in the medical journal Haematologica indicates that doctors should be on the lookout for signs of anemia and thrombocytopenia during the first three months a patient is on Jakafi treatment. After that time period, they determined that the drug was overall safe and effective.

Researchers from a number of universities and clinics across the U.S. conducted a randomized, double-blind clinical trial of Jakafi (ruxolitinib), a drug approved in 2011 by the FDA to treat myelofibrosis. Also known as Jakavi, it is manufactured and distributed by Incyte Pharmaceuticals and Novartis.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Myelofibrosis is a bone disease that results in bone marrow being replaced with scar tissue, impairing red blood cell regeneration. This causes blood to form in other areas, like the liver and spleen, which causes them to enlarge. The average life span after diagnosis is five years.

According to the study’s findings, the first 8-12 weeks often causes a platelet count decrease, but after that the platelets remain relatively stable. The drug’s label warns about both anemia and thrombocytopenia.

Survivability was increased among patients who were given the drug, and when anemia and thrombocytopenia occurred they rarely led to patients dropping treatment, the researchers reported. Two patients given Jakafi developed acute myleloid leukemia (AML). However, two patients given placebos also developed AML.

An earlier study’s findings suggest that side effects of Jakafi may also increased the risk of a deadly brain disease, known as progressive multifocal leukoencephalopathy or PML.

Progressive multifocal leukoencephalopathy (PML) is an aggressive brain disease that is believed to be caused by the common JC virus. Many suspect that the virus becomes active after drugs suppress the immune system. In many cases, the infection results in death.

Symptoms of PML could include changes in mood, unusual behavior, confusion, memory loss, weakness or loss of strength on one side of the body, or problems with vision, speech or walking.

Other drugs linked to PML, such as Tysabri and Gilenya, have been highly restricted by the FDA due to the risk to patients. Tysabri was recalled at one point before being re-released under more stringent safety measures.

Image Credit: |

1 Comments

  • MartinOctober 22, 2018 at 5:51 pm

    My wife has been on Jakifi for 10 months. We just heard about the brain desease PML Progressive multifocal Leukoencephalopathy. Has any one contracted this desease? Does anyone know the numbers on the desease? How many jakifi patients have gotten this desease?

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories